Advertisement

Archive for Mathematical Logic

, Volume 58, Issue 3–4, pp 353–358 | Cite as

On uniformly continuous functions between pseudometric spaces and the Axiom of Countable Choice

  • Samuel G. da SilvaEmail author
Article
  • 61 Downloads

Abstract

In this note we show that the Axiom of Countable Choice is equivalent to two statements from the theory of pseudometric spaces: the first of them is a well-known characterization of uniform continuity for functions between (pseudo)metric spaces, and the second declares that sequentially compact pseudometric spaces are \(\mathbf {UC}\)—meaning that all real valued, continuous functions defined on these spaces are necessarily uniformly continuous.

Keywords

Axiom of Countable Choice Pseudometric spaces Uniform continuity 

Mathematics Subject Classification

Primary 03E25 Secondary 54E35 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

The author is grateful to his colleague Marcelo D. Passos for calling his attention to characterizations of uniform continuity of real valued functions which do not rely on the Lebesgue covering number. The author also acknowledges the anonymous referee for his/her careful reading of the manuscript and for a number of helping comments and corrections which improved the presentation of the paper.

Funding

Funding was provided by FAPESB (Grant No. APP0072/2016).

References

  1. 1.
    Bentley, H.L., Herrlich, H.: Countable choice and pseudometric spaces. In: 8th Prague Topological Symposium on General Topology and Its Relations to Modern Analysis and Algebra (1996). Topology and its Applications, vol. 85, no. (1–3), pp. 153–164 (1998)Google Scholar
  2. 2.
    Herrlich, H.: Axiom of Choice. Lecture Notes in Mathematics, vol. 1876. Springer, Berlin (2006)zbMATHGoogle Scholar
  3. 3.
    Herrlich, H., Keremedis, K.: On the metric reflection of a pseudometric space in $\mathbf{ZF}$. Comment. Math. Univ. Carolinae 56(1), 77–88 (2015)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Howard, P., Rubin, J.E.: Consequences of the Axiom of Choice. Mathematical Surveys and Monographs, vol. 59. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  5. 5.
    Keremedis, K.: On Weierstrass compact pseudometric spaces and a weak form of the axiom of choice. Topol. Appl. 108(1), 75–78 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Keremedis, K.: On metric spaces where continuous real valued functions are uniformly continuous in $\mathbf{ZF}$. Topol. Appl. 210, 366–375 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Keremedis, K.: Uniform continuity and normality of metric spaces in ZF. Bull. Pol. Acad. Sci. Math. 65, 113–124 (2017)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Instituto de MatemáticaUniversidade Federal da Bahia Campus OndinaSalvadorBrazil

Personalised recommendations